Alert archive / Colorado / Red Flag Warnings in 2018
Red Flag Warning 37, NWS Denver/Boulder, CO
NWS Denver/Boulder, CO issued this red flag warning at Aug 30, 2018, 3:48 AM MDT for Grand County, Jackson County, Summit County, Colorado. It took effect at Aug 30, 2018, 12:00 PM MDT. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 30, 2018, 3:48 AM MDT (09:48 UTC)
- In effect from
- Aug 30, 2018, 12:00 PM MDT
- Expired
- Aug 30, 2018, 7:00 PM MDT
- In force
- 7 hr
- Issued by
- NWS Denver/Boulder, CO
Counties Grand County, CO, Jackson County, CO, Summit County, CO
The radar
The Denver radar (KFTG), 146 km from the middle of the area, began a volume at 09:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Grand Junction, CO (KGJT), launched 00:00Z, 9.8 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3918 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 96 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
166 WWUS85 KBOU 300948 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 348 AM MDT Thu Aug 30 2018 ...FIRE DANGER INCREASES TODAY... .A very warm and dry airmass in combination with a slight increase in westerly winds will bring higher fire danger across portions of the mountains and high valleys of northern Colorado today. Humidities will drop to less than 15 percent in mountain valley locations, and winds will gust to 25 mph or more so critical Red Flag conditions are expected to develop in Zones 211 and 213. In elevations above 9000 feet, fire danger will be elevated due to the gusty winds but humidities should stay just above the critical 15 percent level. COZ211-213-301800- /O.NEW.KBOU.FW.W.0037.180830T1800Z-180831T0100Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- 348 AM MDT Thu Aug 30 2018 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTH PARK AND MIDDLE PARK...FIRE WEATHER ZONES 211 AND 213... The National Weather Service in Denver has issued a Red Flag Warning FOR WIND AND LOW RELATIVE HUMIDITY, which is in effect from noon today to 7 PM MDT this evening. * Affected Area...Fire Weather Zones 211 and 213. * Timing...Winds will increase and humidities will drop significantly by the noon hour and then persist through the afternoon. Conditions should improve rather quickly as winds decrease early this evening. * Winds...West 15 to 20 mph with gusts up to 30 mph. * Relative Humidity...As low as 11 percent. * Impacts...Fires may start easily with the dry fuels, and spread rapidly with gusty winds and low humidity readings. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
1 follow-up statement
622 WWUS85 KBOU 301853 RFWBOU URGENT - FIRE WEATHER MESSAGE National Weather Service Denver/Boulder CO 1253 PM MDT Thu Aug 30 2018 ...FIRE DANGER INCREASES TODAY... .A very warm and dry airmass in combination with a slight increase in westerly winds will bring higher fire danger across portions of the mountains and high valleys of northern Colorado today. Humidities will drop to less than 15 percent in mountain valley locations, and winds will gust to 25 mph or more so critical Red Flag conditions are expected to develop in Zones 211 and 213. In elevations above 9000 feet, fire danger will be elevated due to the gusty winds but humidities should stay just above the critical 15 percent level. COZ211-213-310100- /O.CON.KBOU.FW.W.0037.000000T0000Z-180831T0100Z/ Jackson County Below 9000 Feet- Grand and Summit Counties Below 9000 Feet- 1253 PM MDT Thu Aug 30 2018 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 7 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR NORTH PARK AND MIDDLE PARK...FIRE WEATHER ZONES 211 AND 213... * Affected Area...Fire Weather Zones 211 and 213. * Timing...Now through 7pm. * Winds...West 15 to 20 mph with gusts up to 35 mph. * Relative Humidity...As low as 13 percent. * Impacts...Fires may start easily with the dry fuels, and spread rapidly with gusty winds and low humidity readings. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Red Flag Warning means that critical fire weather conditions are either occurring now....or will shortly. A combination of strong winds...low relative humidity...and warm temperatures can contribute to extreme fire behavior. && $$
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before this red flag warning went out at Aug 30, 3:35 AM MDT, 13 minutes earlier.
Area forecast discussion, Aug 30, 3:35 AM MDT, 13 minutes before
Area Forecast Discussion National Weather Service Denver/Boulder CO 335 AM MDT Thu Aug 30 2018 .SHORT TERM...(Today and tonight) Issued at 335 AM MDT Thu Aug 30 2018 Today will be the hottest day of the week with a continuation of dry and very warm westerly flow aloft. The warming along the Front Range and across the plains will be aided by large scale subsidence and downslope flow. That will push high temperatures into the 90s across the plains, but just shy of record heat. The record for Denver is 98F set in 1990. There is a little mid/high level moisture evident on satellite water vapor imagery, which could be just enough to produce a high based shower with gusty winds but little if any rainfall due to the very dry and deep sub- cloud layer. In fact, we warm and mix dry adiabatically to nearly 500 mb today, which means we'll have to watch for microbursts to around 50 mph from passing convective clouds. Humidities will drop to less than 15 percent across most of the forecast area today with the hotter/drier airmass. See Fire Weather section below for more details. For tonight, the westerly flow aloft and downslope component will bring another mild night across the Front Range. Low lying/valley areas should still see weak to moderate inversions develop for cooler temps in those locations. .LONG TERM...(Friday through Wednesday) Issued at 335 AM MDT Thu Aug 30 2018 Southwest flow aloft will prevail over Colorado Friday while a high resides over Texas and a trough digs southeast over California. The upper level trough eventually stalls out over the Desert Southwest/Four Corners area this weekend and into early next week. For Friday, conditions will be similar to Wednesday and today, possibly a couple degrees cooler due to increasing high clouds. Low levels stay dry, so chances for showers and storms will be slight at most. As the upper level trough drops southeast across the west, temperatures cool and moisture increases over northeast Colorado Saturday. There should be enough moisture and instability for scattered storms. Expect storms to first form over the mountains and foothills and then progress eastward through the afternoon and evening. Doesn't appear low clouds will prevail all day Saturday and cap convection. Sunday is looking drier with just a slight chance for storms, mainly over the higher terrain. For the Monday through Wednesday, the high that was parked over Texas moves over the southeast part of the country. Meanwhile the trough stalls and dissipates. Models generally show a southwest to southerly flow aloft during this time frame. Details are still murky. The ECWMF brings some monsoon moisture up for Tuesday and Wednesday. The GFS shows a little more westerly component to the flow aloft which keeps drier air over the area. Will have a slight chance to chance for storms mentioned until the pattern becomes more clear. && .AVIATION...(For the 12Z TAFS through 12Z Friday morning) Issued at 335 AM MDT Thu Aug 30 2018 VFR conditions will persist through Friday. Southwest winds should persist through this morning. By 18Z, they may very well become light/variable at KDEN and KAPA as we'll be offsetting normal diurnal easterlies with stronger westerly flow aloft and lee troughing. There may be a propensity at KBJC for more westerly winds due to sufficiently strong lee troughing and mixing through early evening. Due to the deep and very dry sub-cloud layer, there is a slight risk (about 10-15%) of seeing enough mid level moisture for microburst activity with gusts around 40-45 knots possible 22Z-02Z. Winds will return to normal drainage winds by 02Z tonight. && .FIRE WEATHER... Issued at 335 AM MDT Thu Aug 30 2018 Humidity readings will drop to less than 15 percent over the forecast area, except for elevations above 9000 feet and over the far eastern plains. The westerly component has increased a little over the forecast area, and this should bring stronger wind gusts to 25 mph or more across the mountains and high valleys this afternoon. Red Flag criteria will likely be met over the high mountain valleys where both wind and RH values hit important Fire Weather thresholds. && .BOU WATCHES/WARNINGS/ADVISORIES... Red Flag Warning from noon today to 7 PM MDT this evening for COZ211-213. && SHORT TERM...Barjenbruch LONG TERM...Meier AVIATION...Barjenbruch FIRE WEATHER...Barjenbruch
Hazardous weather outlook, Aug 29, 11:04 AM MDT, 16 hours 44 minutes before
Hazardous Weather Outlook National Weather Service Denver/Boulder CO 1104 AM MDT Wed Aug 29 2018 COZ030>051-301715- Jackson County Below 9000 Feet- West Jackson and West Grand Counties Above 9000 Feet- Grand and Summit Counties Below 9000 Feet- South and East Jackson/Larimer/North and Northeast Grand/ Northwest Boulder Counties Above 9000 Feet- South and Southeast Grand/West Central and Southwest Boulder/ Gilpin/Clear Creek/Summit/North and West Park Counties Above 9000 Feet-Larimer and Boulder Counties Between 6000 and 9000 Feet- Jefferson and West Douglas Counties Above 6000 Feet/Gilpin/Clear Creek/Northeast Park Counties Below 9000 Feet- Central and Southeast Park County- Larimer County Below 6000 Feet/Northwest Weld County- Boulder And Jefferson Counties Below 6000 Feet/West Broomfield County- North Douglas County Below 6000 Feet/Denver/West Adams and Arapahoe Counties/East Broomfield County- Elbert/Central and East Douglas Counties Above 6000 Feet- Northeast Weld County-Central and South Weld County-Morgan County- Central and East Adams and Arapahoe Counties- North and Northeast Elbert County Below 6000 Feet/North Lincoln County- Southeast Elbert County Below 6000 Feet/South Lincoln County- Logan County-Washington County-Sedgwick County-Phillips County- 1104 AM MDT Wed Aug 29 2018 This hazardous weather outlook is for northeast and north central Colorado. .DAY ONE...Today and Tonight Warmer and mainly dry conditions will prevail. Fire danger will be elevated due to the dry and breezy conditions in the mountains and high valleys, but critical fire danger levels are not expected at this time. A storm or two could form along the Palmer Divide and Cheyenne Ridge in Northern Weld and Logan Counties. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Warm and dry conditions will continue Thursday and Friday. There will be an increasing chance of storms over the weekend along with slight cooling, mainly over and east of the Front Range. There is a small chance of severe storms over the far eastern plains late Saturday. For early next week, there will continue to be a chance of storms mainly over the plains with temperatures near or a little below normal. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed today or tonight. Gimmestad/Danielson
The office that day
Everything else NWS Denver/Boulder, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 29, 6:03 PM MDT | Special Weather Statement | BOU | Logan | 57 min |
Nearby
Red Flag Warnings in Colorado, 2018Every red flag warning in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.